People abuse over-the-counter dextromethorphan for many reasons. Both young and old people use it to get a buzz. Some people experience a stronger reaction than others. It depends on different factors, that include a person’s metabolism, weight, history of DXM abuse and regularity of use.
The NIH reported the following from their “Monitoring the Future 2017 Survey Results” that around 3.2% of seniors in high school reported they abused or misused over-the-counter cough or cold medicines in the prior year.
What is dextromethorphan
Dextromethorphan is a medication used in over-the-counter cough medications. It comes in liquid, pills, sprays, and lozenges. It is listed in the name of the medication as DXM or DM. This particular synthetic medication has morphine properties.
When DXM is used recreationally it acts as a dissociative hallucinogen.
It produces the following actions:
- nonselective serotonin reuptake inhibitor
- produces effects similar to
- ketamine, nitrous oxide, and phencyclidine
It is available without a prescription, although, many stores will ask for id.
Signs of dextromethorphan intoxication
What are the signs of DXM intoxication? Some who has used DXM recreationally will show the following signs:
- Poor motor function
- Dissociative incidences
- Auditory and vision illusions
- Upset stomach or retching
- Fast heartbeat
- Raised blood pressure
- Raised body temperature
- Accumulation of acidic levels in body fluids
The effects of DXM will last two and a half hours to six hours according to a study done in 2014. However, if it is used in conjunction with other drugs it can last even longer.
Symptoms of overdose are:
- Uneven or shallow breathing
- Deficient oxygen causing bluish tint under the fingernails or on the lips
- Hazy vision
- Blacking out
- Stomach or intestinal spasms
- Nervousness or suspicion
- Extreme sleepiness
- Blood pressure that is too high or too low
- Muscle spasms
- Heart palpitations
- High body temperature
If you believe that a loved is overdosing on DXM and is experiencing breathing problems, blood pressure problems, or signs of a lack of oxygen call medical help immediately. Be sure to alert them it is a possible DXM overdose.
Treatment for a DXM overdose can include:
- Breathing support
- Medications to block the effects of the drug
- Activated charcoal
- IV fluids
- Benzodiazepines to help control seizures
- Assertive cooling methods that could be cold blankets to ice packs or an ice bath if the body temperature is dangerously high.
How to get help with DXM abuse or addiction
If you have made up your mind that you want to quit using then you should sign into a rehab center.
At 449 Recovery you will be able to employ our continuously watched detox program. It is our goal to help all our patients travel the road of recovery by teaching them the tools and techniques they need to reduce their risk of relapse. Call us (855) 435-7449 today and find out what tools and techniques we can offer you and what therapies we use to help you employ healthier ways to deal with underlying issues so you reduce the risk of relapse.